Kansas, 2024

Hail and Damaging Winds in Kansas, July 28, 2024

July 28, 2024 · NWS GLD · 36 events in 5 counties and zones

In the late afternoon of the 28th, a few storms began to fire. One storm, northwest of St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the late afternoon of the 28th, a few storms began to fire. One storm, northwest of St. Francis, grew rapidly and stayed strong over the next several hours as it moved southeast. It produced baseball sized hail and estimated winds of 80 MPH which caused property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 28, 4:18 PM CST, 45 minutes earlier. Its key messages:

  • An isolated severe storm is possible this afternoon, mainly along/north of I-70 in KS-NE between 3-8 PM MDT. Quarter to golf ball size hail and wind gusts up to 70 mph are the primary severe weather hazards. Confidence is low with regard to whether or not storms will develop.
  • Monday through Wednesday are forecast to see temperatures in the 100's with heat index values also in the 100's. Locales generally along and east of Highway 83 could see heat index values in the mid 100's Tuesday and Wednesday.
  • Not as hot Thursday through Saturday with high temperatures generally in the upper 90s and lower 100's. Chance for smoke to return to the area if wildfires are still ongoing.
Area forecast discussion, Jul 28, 4:18 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
418 PM MDT Sun Jul 28 2024

.KEY MESSAGES...

- An isolated severe storm is possible this afternoon, mainly
  along/north of I-70 in KS-NE between 3-8 PM MDT. Quarter to
  golf ball size hail and wind gusts up to 70 mph are the
  primary severe weather hazards. Confidence is low with regard
  to whether or not storms will develop.

- Monday through Wednesday are forecast to see temperatures in
  the 100's with heat index values also in the 100's. Locales
  generally along and east of Highway 83 could see heat index
  values in the mid 100's Tuesday and Wednesday.

- Not as hot Thursday through Saturday with high temperatures
  generally in the upper 90s and lower 100's. Chance for smoke
  to return to the area if wildfires are still ongoing.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 200 PM MDT Sun Jul 28 2024

Overview: Unidirectional /westerly/ flow aloft will prevail
over the Tri-State area today.. downstream of an upper level low
progressing ENE from western Montana to southern Saskatchewan..
and upstream of an upper level low progressing ENE-NE from Iowa
to the Great Lakes.

Current and recent runs of the HRRR and NAM NEST suggest that
strong insolation will aid in the development of isolated
convection in climatologically/ geographically favored locations
in the lee of the Rockies (Cheyenne Ridge, Palmer Divide) by
~21Z this afternoon -- that said convection will intensify as it
progresses east (via ~30 knot westerly steering flow) toward
the CO-KS border ~22Z -- and that an isolated supercell will
emerge from said activity, propagating southeastward along/near
I-70 invof Goodland, Colby and Oakley before dissipating ~00Z.
The HRRR and NAM NEST also suggest that an isolated right-mover
may emerge from convection initiating along/near the Cheyenne
Ridge ~23Z.. and that said right-mover will propagate
southeastward into portions of southwest Nebraska prior to
dissipating ~02Z. Given that convection allowing guidance tends
to be less reliable in weak forcing regimes, confidence remains
below average with regard to whether or not the aforementioned
scenario(s) will materialize / play-out as indicated.
Nevertheless, it must be said that.. recent trends in visible
satellite (e.g. towering Cu in southern Washington/Yuma counties
and along the I-80 corridor from Cheyenne WY to Sidney NE at
1930Z).. lend a fair amount of credibility to convective
initiation as indicated by the HRRR/NAM NEST (timing and
location, at least). Environmental conditions over the Tri-
State area -- characterized by a pronounced elevated mixed layer
(8.5-9.0 C/km H7-H5 lapse rates), modest high-based instability
(~1000 J/kg mlcape), extreme (~2000 J/kg) DCAPE and ~40 knots
of effective deep layer shear (~15-25 KFT AGL) -- are certainly
supportive of isolated supercells.. *if* any updrafts can
survive/overcome a considerable amount of dry air entrainment.
With the above in mind, expect a conditional potential for an
isolated supercell (or two) capable of producing damaging winds
and large hail.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
Issued at 1227 PM MDT Sun Jul 28 2024

This upcoming week through the weekend continues to be forecast to
see hot temperatures and low chances for storms.

Monday and Tuesday remain forecast to see the upper ridge amplify
over the Plains. With this temperatures continue to be forecast in
the 100s with mid to upper 100's possible on Tuesday. The main
concern/inhibitor is the smoke from wildfires. The smoke from all
the wildfires continues to move across the CONUS and for us as kept
temperatures a few degrees lower than their potential. While the
upper pattern is forecast to try and keep the smoke from the area,
tomorrow may still see enough that temperatures remain in the upper
90's and low 100's instead of the mid 100's (as the 34-35C 850mb
temps would suggest). With the ridge axis over the area, storms are
unlikely both days.

Wednesday & Thursday, a shortwave trough is forecast to move through
the Northern Plains. While not necessarily associated with any cold
air mass, the trough should push the hotter temperatures out of the
area and allow for 90's and low 100's. The shortwave trough and
associated surface low should provide some additional lift for
storms, especially on Wednesday. Even with the forcing though, the
overall dry pattern and weak flow look to keep storm chances around
or lower than 30%.

Going into the weekend, an upper trough/low are forecast to deepen
over the Eastern CONUS while the ridge rebuilds over the
Western/Central portions of the CONUS. This will lower the storm
potential back to 10% or less each day. There is still a small
hint that a trough could rotate around the larger low in Eastern
Canada and push through the Plains, providing higher storm
chances and slightly cooler temperatures. However, most ensemble
and deterministic guidance is favoring the ridge dominating
again. The main inhibitor to temperatures climbing back into the
100's is the northerly flow that is forecast. This would be
similar flow to what brought smoke into the area the past week.
If this occurs, temperatures will likely remain in the 90's.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 418 PM MDT Sun Jul 28 2024

Both terminals will see mainly VFR conditions through the
forecast period. There is a chance from 00z-03z Monday that
5-6sm with -TSRA.

Winds for KGLD, east around 10-15kts through 03z-04z, then
light/variable. If any storms move to impact the terminal from
00z-03z, then variable gusts 30-45kts are possible.

Winds for KMCK, east around 10kts through 02z, then
light/variable, then east again by 19z Monday. If any storms
move to impact the terminal from 00z-02z, then variable gusts
20-35kts are possible.

&&

.CLIMATE...
Issued at 1200 PM MDT Sun Jul 28 2024

July 29 High Temperature Records (F):

Goodland......104 in 1947
McCook........109 in 1947
Burlington....100 in 2012
Hill City.....108 in 1917

July 30 High Temperature Records (F):

Goodland......106 in 1935
McCook........105 in 2002
Burlington....101 in 2012
Hill City.....109 in 1976

July 31 High Temperature Records (F):

Goodland......105 in 2002
McCook........107 in 2002
Burlington....102 in 2002
Hill City.....113 in 1934

Goodland has the potential for 5 consecutive days of highs of
100+ degrees which would tie it for the 14th longest on record.
Last time this happened was July of 2012.

McCook is also currently forecasted at 5 consecutive days of
100+ degree temperatures which would tie it for 20th all time.
However a few days of overachieving temperatures could put them
in the top 6 all time.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...BV
LONG TERM...KAK
AVIATION...JN
CLIMATE...Trigg
Hazardous weather outlook, Jul 28, 11:02 AM CST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Goodland KS
1102 AM MDT Sun Jul 28 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291715-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1102 AM MDT Sun Jul 28 2024 /1202 PM CDT Sun Jul 28 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

An isolated severe storm is possible this afternoon, mainly along
and north of Interstate 70 in Kansas and Nebraska between 3 PM and 8
PM MDT. Golf ball size hail and wind gusts up to 70 mph are the
primary severe weather hazards. Confidence is low with regard to
whether or not storms will develop.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A prolonged period of much above normal temperatures over 100
degrees are forecast Monday through Thursday. Heat index values of
100 to 105 degrees are anticipated Monday with 100 to 110 degrees on
Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

Vincent

In the hours before

Special weather statement, Jul 28, 4:43 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
543 PM CDT Sun Jul 28 2024

KSZ001-282300-
Cheyenne KS-
543 PM CDT Sun Jul 28 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS THROUGH 600 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of St. Francis, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  St. Francis around 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3972 10204 3991 10200 3991 10161 3966 10182
TIME...MOT...LOC 2243Z 277DEG 41KT 3980 10193

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JRM

The radar

The Goodland radar (KGLD), 46 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

23 hail, 13 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
July 28, 5:03 PM CST
Where
Cheyenne County, St Francis
Measured
0.75 in hail
Reported by
Public
Coordinates
39.770, -101.800

Report via mPing of penny sized hail.

Hail, Cheyenne

When
July 28, 5:03 PM CST
Where
Cheyenne County, 1.74 mi NW of St Francis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.790, -101.820

Trained spotter reported 1 inch diameter hail.

Hail, Cheyenne

When
July 28, 5:04 PM CST
Where
Cheyenne County, St Francis
Measured
1 in hail
Reported by
Public
Coordinates
39.770, -101.800

Report via mPing of 1 inch diameter hail.

Hail, Cheyenne

When
July 28, 5:04 PM CST to 5:10 PM CST
Where
Cheyenne County, St Francis
Measured
1.25 in hail
Reported by
Public
Coordinates
39.770, -101.800

Public reports of penny to half dollar sized hail.

Hail, Cheyenne

When
July 28, 5:05 PM CST
Where
Cheyenne County, 0.87 mi NE of St Francis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.780, -101.790

Trained spotter reported 1 inch diameter hail.

Hail, Cheyenne

When
July 28, 5:15 PM CST
Where
Cheyenne County, 0.87 mi SE of Wheeler
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.760, -101.710

Hail was larger than nickel but smaller than quarter in size.

Hail, Cheyenne

When
July 28, 5:27 PM CST
Where
Cheyenne County, Bird City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.750, -101.530

Hail ranged from dimes to quarters in size.

Hail, Cheyenne

When
July 28, 5:31 PM CST
Where
Cheyenne County, Bird City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.750, -101.530

Trained spotter reported nickel sized hail.

Hail, Rawlins

When
July 28, 5:55 PM CST
Where
Rawlins County, 8.29 mi S of Mc Donald
Measured
0.88 in hail
Reported by
Public
Coordinates
39.660, -101.370

Nickel sized hail occurred with wind gusts up to 60 MPH.

Thunderstorm Wind, Rawlins

When
July 28, 5:55 PM CST
Where
Rawlins County, 8.29 mi S of Mc Donald
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.660, -101.370

Nickel sized hail fell with estimated 50-60 MPH wind gusts.

Hail, Rawlins

When
July 28, 5:58 PM CST
Where
Rawlins County, 9.09 mi SSE of Mc Donald
Measured
1 in hail
Reported by
Public
Coordinates
39.660, -101.300

Hail ranged from pea to quarter in size, mostly nickel though.

Hail, Rawlins

When
July 28, 6:00 PM CST
Where
Rawlins County, 10.36 mi S of Mc Donald
Measured
1.75 in hail
Reported by
Public
Coordinates
39.630, -101.370

The public reported hail up to 1.75 inches in diameter.

Hail, Thomas

When
July 28, 6:30 PM CST
Where
Thomas County, 6.91 mi N of Colby Muni Arpt
Measured
2 in hail
Reported by
Public
Coordinates
39.530, -101.050

The hail had shrunk to golf ball size an hour after the storm had passed.

Hail, Thomas

When
July 28, 6:35 PM CST
Where
Thomas County, 0.69 mi N of Gem
Measured
1 in hail
Reported by
Public
Coordinates
39.440, -100.900

Hail ranged from pea to between a nickel and quarter in size. Also occurred with 60+ MPH winds.

Thunderstorm Wind, Thomas

When
July 28, 6:35 PM CST
Where
Thomas County, 0.69 mi N of Gem
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.440, -100.900

Estimated winds to be at least 60 MPH. Also occurred with hail ranging from pea to quarter in size.

Hail, Thomas

When
July 28, 6:45 PM CST
Where
Thomas County, Gem
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.430, -100.900

Trained spotter reported 1.5 inch hail.

Hail, Thomas

When
July 28, 6:45 PM CST
Where
Thomas County, 1.27 mi ENE of Gem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.440, -100.880

Trained spotter reported hail 1 inch in diameter.

Thunderstorm Wind, Thomas

When
July 28, 6:45 PM CST
Where
Thomas County, 1.27 mi ENE of Gem
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.440, -100.880

Several tree limbs down approximately 3-4 inches in diameter.

Thunderstorm Wind, Thomas

When
July 28, 6:45 PM CST
Where
Thomas County, 1.27 mi ENE of Gem
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.440, -100.880

Trained spotter estimated 60-70 mph wind.

Thunderstorm Wind, Thomas

When
July 28, 7:01 PM CST
Where
Thomas County, 0.69 mi N of Menlo
Measured
75 kt (86 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.360, -100.720

Several 8 inch tree limbs blown down.

Thunderstorm Wind, Thomas

When
July 28, 7:01 PM CST
Where
Thomas County, 0.69 mi N of Menlo
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.360, -100.720

Estimated 60 to 70 mph wind gusts.

Hail, Thomas

When
July 28, 7:03 PM CST
Where
Thomas County, 0.69 mi N of Menlo
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.360, -100.720

Numerous golf ball to tennis ball sized hail stones occurred.

Hail, Thomas

When
July 28, 7:03 PM CST
Where
Thomas County, 0.69 mi N of Menlo
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
39.360, -100.720

The sheriff reported hail up to baseball sized occurring.

Hail, Sheridan

When
July 28, 7:05 PM CST
Where
Sheridan County, 0.53 mi W of Menlo
Measured
1.75 in hail
Reported by
Public
Coordinates
39.350, -100.710

Public reported 1.75 inch hail stones.

Thunderstorm Wind, Sheridan

When
July 28, 7:05 PM CST
Where
Sheridan County, 0.53 mi W of Menlo
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.350, -100.710

Broken windows in home due to hail and wind.

Hail, Sheridan

When
July 28, 7:20 PM CST to 7:30 PM CST
Where
Sheridan County, 4.06 mi SSE of Seguin
Measured
1.75 in hail
Reported by
Public
Coordinates
39.280, -100.540

Delayed report of up to golf ball sized hail ongoing from 8:20-8:30 CDT.

Thunderstorm Wind, Sheridan

When
July 28, 7:20 PM CST
Where
Sheridan County, 5.96 mi NE of Angelus
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.240, -100.590

Report of a shed picked up, thrown an unknown distance and destroyed.

Hail, Sheridan

When
July 28, 7:23 PM CST
Where
Sheridan County, 2.55 mi ESE of Seguin
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.310, -100.540

Trained spotter reported quarter to ping pong ball sized hail.

Thunderstorm Wind, Sheridan

When
July 28, 7:23 PM CST
Where
Sheridan County, 3.01 mi ESE of Seguin
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.310, -100.530

Trained spotter estimated 70 to 75 MPH wind gusts.

Thunderstorm Wind, Sheridan

When
July 28, 7:28 PM CST to 7:35 PM CST
Where
Sheridan County, 9.81 mi S of Hoxie
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
39.210, -100.460

Mesonet KKSGRAIN16 recorded a 58 MPH gust at 28 past the hour and 72 MPH peak gust at 34 past the hour.

Thunderstorm Wind, Sheridan

When
July 28, 7:35 PM CST
Where
Sheridan County, 12.6 mi SSE of Hoxie
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.173, -100.373

Public report with pictures of an irrigation pivot flipped over.

Hail, Gove

When
July 28, 7:47 PM CST
Where
Gove County, 0.87 mi SE of Buffalo Park
Measured
1 in hail
Reported by
Public
Coordinates
39.110, -100.360

Public report of 1 inch hail.

Hail, Sheridan

When
July 28, 7:50 PM CST
Where
Sheridan County, 11.76 mi S of Tasco
Measured
1 in hail
Reported by
Public
Coordinates
39.180, -100.310

Public report of dime to quarter sized hail.

Thunderstorm Wind, Gove

When
July 28, 7:55 PM CST to 8:00 PM CST
Where
Gove County, 1.75 mi ESE of Quinter
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.060, -100.200

UPR846 measured 58 and 63 MPH gusts over 5 minutes.

Thunderstorm Wind, Gove

When
July 28, 8:00 PM CST
Where
Gove County, 0.54 mi W of Quinter
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.070, -100.240

Trained spotter estimated 60 MPH wind gusts.

Hail, Gove

When
July 28, 8:00 PM CST
Where
Gove County, 0.54 mi W of Quinter
Measured
1.75 in hail
Reported by
Public
Coordinates
39.070, -100.240

Public report of 1.75 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198689, 1198690, 1198692, 1198758, 1198693, 1198695, 1198697, 1198698, 1198704, 1198706, 1198701, 1198708, 1198715, 1198709, 1198710, 1198711, 1198712, 1198713, 1198714, 1198718, 1198719, 1198717, 1198722, 1198720, 1198723, 1198724, 1198727, 1198728, 1198729, 1198737, 1198744, 1198747, 1198751, 1198753, 1198749, 1198754.